Alert archive / Florida / Beach Hazards Statements in 2019

Beach Hazards Statement 16, NWS Melbourne, FL

October 9, 2019Volusia County, Florida

NWS Melbourne, FL issued this beach hazards statement at Oct 9, 2019, 3:43 AM EDT for Volusia County, Florida. It took effect at Oct 9, 2019, 7:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2019, 3:43 AM EDT (07:43 UTC)
In effect from
Oct 9, 2019, 7:00 AM EDT
Expired
Oct 9, 2019, 8:00 PM EDT
In force
13 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2019-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2019-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

060 
WHUS42 KMLB 090743
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
343 AM EDT Wed Oct 9 2019

...ROUGH SURF AND STRONG RIP CURRENTS TODAY AT EAST CENTRAL
FLORIDA BEACHES...

FLZ047-054-059-064-141-147-100000-
/O.NEW.KMLB.BH.S.0016.191009T1100Z-191010T0000Z/
Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia-
Northern Brevard-
343 AM EDT Wed Oct 9 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Melbourne has issued a Beach
Hazards Statement for rough surf and a moderate risk of rip
currents, which is in effect from 7 AM EDT this morning through 
this evening. 

* HAZARDS...Rough surf is expected at east central Florida 
  beaches today. There will be a moderate risk for strong and 
  dangerous rip currents.

* TIMING...Rough surf will persist through the day, while the peak
  rip current threat will be through the morning into mid
  afternoon due to tidal effects.
 
* LOCATION...All east central Florida beaches from Ormond Beach 
  to Jupiter Inlet.

* POTENTIAL IMPACTS...The rough breaking surf will be capable of
  knocking people down, making them susceptible to getting caught
  in a dangerous rip current.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Oct 8, 9:59 PM EDT, 5 hours 44 minutes earlier.

Area forecast discussion, Oct 8, 9:59 PM EDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
959 PM EDT Tue Oct 8 2019

.UPDATE...

A much earlier end to the majority of the convection this evening
with the loss of daytime heating. However, with such high
moisture remaining across the area, some lingering boundaries may
lead to additional shower development this evening. Will keep a
slight chance mention in the evening zone update but most should
stay dry.

A weak cool front will also continue to move into the area
tonight, and showers are expected to increase over the northern
Atlantic waters as winds behind the front increase late/towards
morning. Some of these may move onshore across coastal Volusia
county as well as northern Brevard county, and with enough
instability aloft will keep a slight thunder mention across these
areas. Only updates were to lower rain chances as well as some
adjustments to weather grids. Otherwise the forecast is on track.

&&

.AVIATION...

VFR for most of the night as a weak cool front will continue to
sag into central Florida. Could see a few showers along the front
but chances appear too low for TAF mention except near DAB.
Conditions do appear conducive for some IFR stratus to develop
late tonight into early Wednesday, especially for interior
terminals. High rain chances stick around for Wednesday, and all
sites have VCSH through the day. TEMPOs will likely be needed
along with the possibility of VCTS.

&&

.MARINE...

Rest of tonight...Observations at Buoy 41009 and 41010 have
continued to show a decrease in seas this evening, and the SCA
will be allowed to expire for the offshore Brevard county zone as
well as the offshore zone south of Sebastian Inlet. Will replace
with cautionary wording. The SCA for the offshore Volusia county
zone will continue as seas are forecast to build again late
tonight along with an increase in winds.

&&

.HYDROLOGY...
The St Johns River at Astor is in minor flood stage and is
forecast to remain in minor flood stage into this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  84  74  83  73 /  60  40  70  50
MCO  86  73  86  72 /  60  20  70  30
MLB  85  74  85  74 /  70  20  70  50
VRB  85  73  85  73 /  70  30  70  50
LEE  87  72  85  71 /  60  20  60  20
SFB  86  72  85  71 /  60  20  70  30
ORL  86  73  85  73 /  60  20  70  30
FPR  85  72  86  73 /  70  40  70  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 10 PM EDT this evening for Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

     Small Craft Advisory until 4 PM EDT Wednesday for Flagler Beach
     to Volusia-Brevard County Line 20-60 nm.

&&

Combs/Pendergrast
Hazardous weather outlook, Oct 8, 9:27 PM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
927 PM EDT Tue Oct 8 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-090900-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
927 PM EDT Tue Oct 8 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
There is a slight chance of lightning storms late tonight across
the Atlantic waters from Cape Canaveral northward. Some of these
may approach and move onshore across coastal Volusia county as
well as northern Brevard county.

.WIND AND SEA IMPACT...
Poor to hazardous boating conditions will continue through tonight
beyond 20 nautical miles offshore. Small craft should exercise
caution in the offshore waters of Brevard county as well as south
of Sebastian Inlet for seas up to 6 feet. A Small Craft Advisory
continues for the Volusia county offshore waters for seas up to 7
feet with winds increasing to 15 to 20 knots late.

.RIVER FLOOD IMPACT...
The St Johns River at Astor is in minor flood stage is forecast
to remain in minor flood stage through this weekend.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Increasing northeast winds across the Atlantic into late week
will build seas across the waters bringing poor to hazardous
conditions for small craft operators late this week and to start
the weekend. East to northeast swells will likely result in a
moderate rip current risk through mid week. The swell period
increases by late week into this weekend which may result in a
high rip current risk at area beaches.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:42 AM EDTAreal Flood AdvisoryMLBVolusia3 hr
Oct 9, 3:32 PM EDTSpecial Weather StatementMLBSaint Lucie28 min
Oct 9, 3:42 PM EDTSpecial Marine WarningMLB93 min
Oct 9, 3:55 PM EDTSmall Craft AdvisoryMLB4 days
Oct 9, 7:20 PM EDTAreal Flood AdvisoryMLBVolusia115 min

Nearby

Beach Hazards Statements in Florida, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.